Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2003, 6:54 PM CDT for Cass County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 6:54 PM CDT (23:54 UTC)
- Expired
- Apr 30, 2003, 7:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
124 WUUS53 KDMX 302354 SVRDMX IAC029-010030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 654 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN SOUTHWEST IOWA * UNTIL 730 PM CDT * AT 652 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF ATLANTIC...OR ABOUT 48 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WIOTA AROUND 700 PM... NEAR ANITA AROUND 710 PM AND NEAR ANITA MUNICIPAL AIRPORT AROUND 715 PM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4150 9514 4135 9515 4136 9473 4151 9472 JOHNSON $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:25 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Apr 30, 3:25 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED APR 30 2003 SHORTER TERM...EYES ARE ON THE SVR THREAT WHICH IS BUILDING ALG AND S OF THE WRMFNT. FNT LOCATED FM LOW IN XTRM SERN NEB THEN EWD ACRS THE NRN TIER OF COUNTIES IN NRN MO. WL TREND ALG WITH THE RUC NXT 18-24 HRS WHICH HAS PRIMARY CONVECTION FOCUS OVR THE SERN HALF OF THE FA. MRNG H8 FNT WL LIKELY COME INTO PLAY OVRNGT AS WELL WHICH IS SITUATED FARTHER TO THE N ESTIMATED FM OMA-FOD-DBQ. ANY ERLY MRNG ACTIVITY SHOULD BE EAST OF A ALO-LWD LN BY 09Z. TMPS ABT AS PREVIOUSLY FCST NXT FEW DAYS. GRDLY IMPVG WX TMR WITH A DECENT WX DAY FRI AND INTO SAT UNDER S/W RDGG ALF. LONGER TERM...NXT MAJOR S/W ARRIVES SUN WHICH HAS BEEN RELATIVELY CONSISTENT THE PAST COUPLE OF RUNS. ENSEMBLES AND CANADIAN SUPPORT INCRG PCPN CHC BY SUN..LASTING INTO ERLY TUE. TMPS DAY3-7 NOT CHGD MUCH FM PREV FCSTS. .DSM...NONE MYERS
Hazardous weather outlook, Apr 30, 11:27 AM CDT, 7 hours 27 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-011100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1127 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. ...SCATTERED SEVERE THUNDERSTORMS LIKELY AFTER 2 PM IN CENTRAL AND SOUTHERN IOWA... .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN HALF OF CENTRAL IOWA...MAINLY ALONG AND SOUTH OF TAMA...AMES...AND ATLANTIC...WITH A SLIGHT RISK ACROSS NORTH CENTRAL IOWA. THREATS INCLUDE SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF VERY LARGE HAIL GREATER THAN 1 INCH...DAMAGING WIND...AND ISOLATED TORNADOES. RAPID THUNDERSTORM DEVELOPMENT IS ANTICIPATED BETWEEN 2 AND 4 PM IN WEST CENTRAL AND SOUTHWEST IOWA...SPREADING ACROSS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL IOWA LATE THIS AFTERNOON AND EARLY EVENING. A WARM FRONT WILL MOVE FROM NORTHERN MISSOURI TO NEAR CRESTON...DES MOINES AND ALONG THE INTERSTATE 80 CORRIDOR EAST OF DES MOINES BY MID AFTERNOON. VERY UNSTABLE AIR SOUTH OF THE FRONT WILL DEVELOP COMBINED WITH ALREADY FAVORABLE WIND SHEAR PROFILES SHOULD CREATE A DANGEROUS SEVERE WEATHER THREAT AS THUNDERSTORMS RAPIDLY DEVELOP AND BECOME SEVERE. ISOLATED TORNADOES ARE ALSO POSSIBLE...ALONG OR NEAR STORMS ALONG THE WARM FRONT...AND NEAR STORMS THAT FORM CLOSE TO A LOW PRESSURE CENTER MOVING INTO SOUTHERN IOWA THIS EVENING. ADDITIONAL HEAVY RAINFALL MAY POSE A LOCAL URBAN FLOODING THREAT ...MAINLY ACROSS AREAS THAT RECEIVED HEAVY RAINFALL THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY OVER CENTRAL IOWA WILL COME LATE SUNDAY THROUGH THROUGH TUESDAY. A SLIGHT RISK OF SEVERE WEATHER EXISTS WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... MID IOWA SKYWARN...SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD PREPARE FOR ACTIVATION THIS AFTERNOON AND EVENING FOR AN ACTIVE SEVERE WEATHER EVENT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
In the hours before
Local storm report, Apr 30, 6:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0621 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0616 PM ALBIA IA 1.75 IN HAIL
04/30/03 MONROE
MRLocal storm report, Apr 30, 6:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0627 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM NW BUSSEY IA DOWNBURST
04/30/03 MARION REPORTED BY SPOTTER.
MRLocal storm report, Apr 30, 6:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0636 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 6 W CHILLICOTHE IA FX TORNADO
04/30/03 MONROE BRIEF 2 MINUTE TORNADO
TOUCHDOWN.
MRLocal storm report, Apr 30, 6:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0642 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 8 W CHILLICOTHE IA FX TORNADO
04/30/03 MONROE BRIEF 2 MINUTE TOUCHDOWN.
0630 PM 8 W CHILLICOTHE IA FX TORNADO
04/30/03 MONROE BRIEF 2 MINUTE TOUCHDOWN.
MRLocal storm report, Apr 30, 6:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0650 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0641 PM CHILLICOTHE IA 0.75 IN HAIL
04/30/03 WAPELLO REPORTED BY TRAINED
SPOTTER.
0637 PM 5 SSW BENTON IA 0.75 IN HAIL
04/30/03 RINGGOLD
0637 PM 5 SSW BENTON IA 0.75 IN HAIL
04/30/03 RINGGOLD REPORTED BY TRAINED
SPOTTER.
MRLocal storm report, Apr 30, 6:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0652 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0647 PM 1 S EDDYVILLE IA 2.75 IN HAIL
04/30/03 WAPELLO REPORTED BY IOWA STATE
PATROL.
MRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:34 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 26 min |
| Apr 29, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 47 min |
| Apr 30, 12:01 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 29 min |
| Apr 30, 3:06 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 24 min |
| Apr 30, 6:02 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 28 min |
| Apr 30, 7:14 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 31 min |
| Apr 30, 7:45 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 30 min |
| Apr 30, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 28 min |
| Apr 30, 7:49 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 26 min |
| Apr 30, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 32 min |
| Apr 30, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 33 min |
| Apr 30, 5:38 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 37 min |
| Apr 30, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 46 min |
| Apr 30, 5:55 PM CDT | Tornado Warning | DMX | Monroe | 50 min |
| Apr 30, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 63 min |
| Apr 30, 5:59 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 31 min |
| Apr 30, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 35 min |
| Apr 30, 6:22 PM CDT | Tornado Warning | DMX | Wapello | 53 min |
| Apr 30, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 52 min |
| Apr 30, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 45 min |
| Apr 30, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 65 min |
| Apr 30, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 46 min |
| Apr 30, 6:50 PM CDT | Flash Flood Warning | DMX | Lucas, Mahaska, Marion, Monroe | 6 hr |
| Apr 30, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 55 min |
| Apr 30, 6:51 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 54 min |
| Apr 30, 6:57 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.